Thunderstorm Wind, Texas
- When
- July 20, 1:30 PM CST
- Where
- Texas County, 2.31 mi ESE of Tyrone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.190, -91.840
A tree was blown down across Highway 137.
A stalled out frontal boundary was across the area. A northwest flow with embedded upper level impulses caused scattered thunderstorms which produced reports of damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A stalled out frontal boundary was across the area. A northwest flow with embedded upper level impulses caused scattered thunderstorms which produced reports of damaging winds and large hail. A tornado was also observed and caused minor damaged on the east side of Springfield.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 20, 11:19 AM CST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1219 PM CDT SAT JUL 20 2013 .SHORT TERM...(TODAY AND TONIGHT) ONE OF THE MOST CHALLENGING PRECIPITATION FORECASTS WE'VE HAD IN A FEW YEARS. THE GOOD NEWS IS THAT WE HAVE SEVERAL PERIODS WHERE WE CAN IDENTIFY RAIN POSSIBLE...WHICH COULD IMPROVE THE DRIER THAN NORMAL CONDITIONS THAT ARE ONGOING. THE FIRST CHANCE FOR RAIN WILL OCCUR THIS AFTERNOON...AS A SAGGING FRONTAL SYSTEM APPROACHES FROM THE NORTH. I'M NOT SURE HOW MUCH FORCING THIS FRONT WILL ENCOURAGE. HOWEVER...EVEN WITH MINIMAL LIFT...SCATTERED PULSE THUNDERSTORMS ARE VERY LIKELY...ESPECIALLY OVER SOUTHERN MISSOURI. A TROPICAL LIKE AIR MASS HAS BECOME WELL ESTABLISHED OVER THE AREA...HOLDING PRECIPITABLE WATER VALUES RANGING FROM 1.60 TO 1.80 INCHES. MEANWHILE...NO INHIBITION LAYERS ARE EXPECTED WITH DIURNAL HEATING...AND MIXED LAYER CAPES INCREASE TO AROUND 2000 J/KG. THESE INGREDIENTS WILL PROMOTE PULSE STORMS THIS AFTERNOON AND EARLY EVENING. LIKE YESTERDAY...THERE IS A LIMITED RISK FOR DOWNBURST WIND GUSTS. TEMPERATURES TODAY WILL BE A COUPLE OF DEGREES COOLER THAN YESTERDAY...WITH A MIX OF SUN AND CLOUDS. FOR TONIGHT...MOST OF THE MODELS SHOW A NOCTURNAL THUNDERSTORM COMPLEX UNFOLDING ACROSS THE PLAINS...AND ATTEMPTING TO REACH THE OZARKS SUNDAY MORNING. I'M NOT SURE IF THESE STORMS MAKE IT INTO THE AREA. HOWEVER...IT'S ASSOCIATED SHORTWAVE WILL MAKE IT BY SUNDAY AFTERNOON. WITH A MOIST AND UNSTABLE AIR MASS STILL IN PLACE...THIS FEATURE WILL TRIGGER A DECENT COVERAGE OF SHOWERS AND THUNDERSTORMS. .LONG TERM...(MONDAY THROUGH FRIDAY) MODELS SHOW A SERIES OF WEAK DISTURBANCE MIGRATING THROUGH THE NORTHWEST FLOW POSITIONED OVER THE OZARKS THROUGH MOST OF NEXT WEEK. THIS SURE MAKES FOR A CHALLENGING PRECIPITATION FORECAST...SINCE TIMING THESE SUBTLE WAVES DAYS IN ADVANCE IS TOUGH. THE SUMMERTIME HIGH REMAINS POSITIONED OVER THE DESERT SOUTHWEST THROUGH AT LEAST THURSDAY. THIS WILL MITIGATE TEMPERATURES FROM GETTING OUT OF CONTROL...WITH NEAR NORMAL READINGS EXPECTED ON BOTH AN AFTERNOON AND NIGHTLY BASIS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1214 PM CDT SAT JUL 20 2013 MAINLY VFR CONDITIONS CAN BE EXPECTED THROUGH THE NEXT 24 HOURS BUT ONE EXCEPTION WILL BE TEMPORARY DROPS IN VIS DUE TO SCATTERED CONVECTION AND HAVE TEMPO GROUPS TO MENTION THIS. WINDS WILL BE LIGHT STARTING OFF WESTERLY BECOMING VARIABLE THIS EVENING AND THEN BECOMING SOUTHERLY LATE TONIGHT AND TOMORROW MORNING LESS THAN 10 KNOTS. HAVE MENTIONED VCTS FOR THE REST OF THE AFTERNOON INTO THE EARLY NIGHT HOURS AND TEMPO GROUPS FOR MVFR VIS DUE TO TSRA. MOST CONVECTION SHOULD DIMINISH BY 04Z THIS EVENING BUT REDEVELOP ONCE AGAIN BY MIDDAY TOMORROW. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...CRAMER LONG TERM...CRAMER AVIATION...GRIFFIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1226 PM CDT SAT JUL 20 2013 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211730- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1226 PM CDT SAT JUL 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. DISCUSSION... HEAT INDICES WILL REACH THE UPPER 90S AND APPROACH 100 DEGREES THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO THIS EVENING AS A FRONTAL SYSTEM SAGS INTO SOUTHERN MISSOURI. A FEW OF THESE STORMS COULD PRODUCE DAMAGING DOWNBURST WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS FROM SUNDAY THROUGH MOST OF NEXT WEEK. THE OZARKS WILL BECOME POSITIONED WITHIN A FAVORABLE PATTERN FOR BOTH NOCTURNAL AND AFTERNOON THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GRIFFIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
111 PM CDT SAT JUL 20 2013
MOZ094-201900-
LAWRENCE MO-
111 PM CDT SAT JUL 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAWRENCE COUNTY
UNTIL 200 PM CDT...
AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF HOBERG...OR 5 MILES SOUTH OF
MOUNT VERNON...MOVING SOUTHEAST AT 10 MPH. GUSTY WINDS UP TO 50
MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE AURORA...FREISTATT...HOBERG AND VERONA.
LAT...LON 3693 9383 3704 9395 3710 9385 3710 9369
3694 9368
TIME...MOT...LOC 1811Z 324DEG 5KT 3703 9380
GRIFFINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
134 PM CDT SAT JUL 20 2013
MOZ096-201900-
DOUGLAS MO-
134 PM CDT SAT JUL 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS COUNTY UNTIL 200
PM CDT...
AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF BRUSHYKNOB...OR 8 MILES
NORTHEAST OF AVA...MOVING SOUTHEAST AT 10 MPH. GUSTY WINDS UP TO
50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE AVA AND BRUSHYKNOB.
LAT...LON 3695 9268 3707 9264 3707 9255 3706 9243
3696 9240 3688 9255
TIME...MOT...LOC 1834Z 317DEG 4KT 3701 9253
GRIFFINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
201 PM CDT SAT JUL 20 2013
MOZ090-095-201930-
CHRISTIAN MO-GREENE MO-
201 PM CDT SAT JUL 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHRISTIAN AND
SOUTHWESTERN GREENE COUNTIES UNTIL 230 PM CDT...
AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BILLINGS...OR 5 MILES SOUTHWEST OF
REPUBLIC...MOVING SOUTHEAST AT 5 MPH. PENNY SIZE HAIL...AND GUSTY UP
TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE BILLINGS...CLEVER AND REPUBLIC.
LAT...LON 3715 9361 3716 9354 3714 9347 3707 9346
3700 9347 3699 9349 3700 9350 3700 9360
TIME...MOT...LOC 1901Z 295DEG 4KT 3707 9354
GRIFFINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 PM CDT SAT JUL 20 2013
MOZ082-201945-
TEXAS MO-
214 PM CDT SAT JUL 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TEXAS COUNTY UNTIL
245 PM CDT...
AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF CABOOL...OR 9 MILES
NORTHEAST OF MOUNTAIN GROVE...MOVING SOUTH AT 5 MPH. PENNY SIZE
HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE CABOOL.
LAT...LON 3730 9205 3718 9202 3711 9209 3713 9221
3723 9225 3730 9218
TIME...MOT...LOC 1914Z 351DEG 3KT 3722 9216
GRIFFINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
216 PM CDT SAT JUL 20 2013
MOZ081-201945-
LACLEDE MO-
216 PM CDT SAT JUL 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LACLEDE COUNTY
UNTIL 245 PM CDT...
AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TWIN BRIDGES...OR 11 MILES SOUTH OF
LEBANON...MOVING SOUTH AT 5 MPH. PENNY SIZE HAIL...AND GUSTY WINDS
UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE TWIN BRIDGES.
LAT...LON 3748 9267 3756 9269 3764 9259 3761 9248
3752 9246 3748 9252 3748 9263
TIME...MOT...LOC 1916Z 351DEG 3KT 3752 9261
GRIFFINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
226 PM CDT SAT JUL 20 2013
MOZ090-202000-
GREENE MO-
226 PM CDT SAT JUL 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GREENE COUNTY UNTIL
300 PM CDT...
AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES NORTH OF REPUBLIC...MOVING EAST AT 5 MPH.
PENNY SIZE HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE BATTLEFIELD...REPUBLIC AND WESTERN
SPRINGFIELD.
INTERSTATE 44 BETWEEN MILE MARKERS 62 AND 71 WILL ALSO BE IMPACTED BY
THIS STORM.
LAT...LON 3714 9357 3723 9355 3726 9345 3720 9335
3710 9337 3710 9348
TIME...MOT...LOC 1926Z 279DEG 3KT 3717 9347
GRIFFINThe Springfield radar (KSGF), 138 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
14 hail, 9 thunderstorm wind, 1 tornado, 1 flood, 1 flash flood. Local standard time, as filed.
A tree was blown down across Highway 137.
Several large limbs were blown down. A trampoline was blown about 100 yards away. Time was estimated by radar. There were pictures of the damage on social media outlets.
A couple large trees were blown down across South 150th Road.
A large tree limb was blocking West Dade 92.
A NWS storm survey indicated that an EF-0 tornado touched down near the intersection of East Cairo Street and South Pickwick Avenue. The tornado traveled east along East Cairo Street and lifted at the the intersection of East Cairo Street and Glenstone. The tornado caused several large tree branches to be blown down and damage to roofs to several houses along with several power lines to be blown down. Several windows to homes and businesses were broken or blown out. At least two businesses had roof and window damage. Winds were estimated around 60 mph with a path width of 50 yards and about half a mile length.
The public reported 60 mph wind gusts and dime size hail two miles south of Purdy.
There were no reports of damage.
A greenhouse was destroyed and several 18 inch in diameter trees were uprooted. Quarter size hail was also reported.
Water was flowing over roadways in Willow Springs but the depth was unknown.
Severe thunderstorm winds blew over a tractor trailer and caused severe damage to an exterior wall of a building.
A report from social media that hail caused dents to cars and cracked windshields.
One to two feet of flowing water was over a low water crossing near Moody.
Dime to quarter size hail was reported near CC and M Highway.
Small to medium size limbs were blown down by winds estimated up to 60 mph.
Several trees were blown down at Roaring River State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyThe tornado archive for Missouri, 2013Warnings in Missouri, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454590, 454591, 454592, 454587, 454593, 454589, 454588, 454594, 461561, 461560, 461564, 461563, 461524, 461562, 461568, 461565, 461566, 461567, 461572, 461576, 461570, 461571, 461601, 461573, 461574, 461575.